Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 49, NWS Springfield, MO

May 18, 2021Greene County, Polk County, Missouri

NWS Springfield, MO issued this areal flood warning at May 18, 2021, 12:53 AM CDT for Greene County, Polk County, Missouri. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2021, 12:53 AM CDT (05:53 UTC)
Expired
May 18, 2021, 12:49 PM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:00 AM CDTHEAVY RAIN 2.24Ash Grove, MOCOCORAHS STATION MO-GR-115 ASH GROVE 0.4 SSW.
May 18, 7:00 AM CDTHEAVY RAIN 2.693 Nw Morrisville, MOCOCORAHS STATION MO-PL-21 ALDRICH 5.0 ESE.
May 18, 8:31 AM CDTHEAVY RAIN 2.373 E Eudora, MOMESONET STATION MSZM7 3 W MORRISVILLE.
May 18, 9:31 AM CDTHEAVY RAIN 2.05Pleasant Hope, MOMESONET STATION FW2906 PLEASANT HOPE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS43 KSGF 180553
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1253 AM CDT Tue May 18 2021

MOC077-167-181800-
/O.NEW.KSGF.FA.W.0049.210518T0553Z-210518T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-Polk MO-
1253 AM CDT Tue May 18 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Northwestern Greene County in southwestern Missouri...
  Southern Polk County in southwestern Missouri...

* Until 100 PM CDT Tuesday.

* At 1253 AM CDT, The Department of Transportation reported flooding 
  from previous heavy rain in the warned area. Between 2 and 4 
  inches of rain have fallen.

* Some locations that will experience flooding include...
  Willard, Ash Grove, Walnut Grove, Pleasant Hope, Morrisville, 
  Aldrich, Sacville and Brighton.

This includes the following low water crossings...
  Route CC at Kings Branch 3 miles north of Ebenezer, Route Y at 
  Mckinney Branch 6 miles southeast of Bolivar, Route H just north 
  of Pleasant Hope, Highway 215 just east of Pleasant Hope, Route W 
  at Turkey Creek just west of Eudora, Farm Road 68 at The Sac River 
  west of Ash Grove and Farm Road 22 at Asher Creek 6 miles east of 
  Walnut Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3756 9362 3758 9318 3742 9318 3734 9327
      3728 9362

$$

JT
1 follow-up statement
454 
WGUS83 KSGF 181749
FLSSGF

Flood Statement
National Weather Service Springfield MO
1249 PM CDT Tue May 18 2021

MOC077-167-181759-
/O.CAN.KSGF.FA.W.0049.000000T0000Z-210518T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-Polk MO-
1249 PM CDT Tue May 18 2021

...FLOOD WARNING IS CANCELLED FOR NORTHWESTERN GREENE AND SOUTHERN 
POLK COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3756 9362 3758 9318 3742 9318 3734 9327
      3728 9362

$$

GH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at May 18, 12:34 AM CDT, 19 minutes earlier.

Area forecast discussion, May 18, 12:34 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1234 AM CDT Tue May 18 2021

...06Z Aviation Discussion Update...

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM CDT Mon May 17 2021

Regional and local radar shows scattered showers continuing over
the area. Nearly stationary boundary was stretching from a low in
the southwest corner of MO northeastward into central MO.
Meanwhile, upper level shortwave energy continues to lift
northeast across the northwestern section of the CWA with another
wave of energy across central OK lifting northeast towards the
region. Cloud cover and rain has kept some temperatures in the mid
to upper 60s today, while some low to mid 70s have occurred along
the MO/AR border and outside of the rain areas in the southwest
portion of MO and southeast KS.

The upper level energy will continue to lift northeast out of OK
and into the area tonight with another shortwave expected to do
the same on Tuesday. Some limited instability was developing this
afternoon and low level jet energy will develop this evening, so
the showers/thunderstorms should expand over the area from late
afternoon through the evening, pushing into the eastern Ozarks
later tonight. Additional convection should move into the western
CWA during the morning Tuesday and then expand with increasing
instability during the afternoon. Due to the mostly scattered
nature of the storms, we are not expecting any widespread flooding
with the convection tonight into Tuesday, but some localized
pockets of excessive rain may develop.

.LONG TERM...(Tuesday Night through Monday)
Issued at 220 PM CDT Mon May 17 2021

It looks like a stronger wave of energy may move into the area
late Tuesday night and offer the best chance of higher rain totals
over the western sections of the CWA. Even then, not enough of a
signal for any kind of flood watch at this point.

By Thursday, the upper low will become more of an open wave and
lift north-northeast into the northern plains and upper MS valley
as a new upper low develops over northern CA. High amplitude ridge
will be centered over the southeast into the OH valley and will
retrograde slightly into the area late in the week. As this
occurs, our precipitation chances will be more limited to the
western sections of the CWA and will probably see some warmer
temperatures into the lower and middle 80s creep into the eastern
CWA.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM CDT Tue May 18 2021

Some scattered showers and thunderstorms will fill in mainly in
areas east of SGF and BBG over the next several hours, as well as
briefly near JLN. Branson could also see a few showers in its
vicinity mid to late morning. Otherwise, the TAF sites should
generally remain dry until additional chances for isolated to scattered
showers and thunderstorms develop this afternoon into evening.
Have included PROB30 groups as well as some VCSH during this
timeframe.

Winds will remain out of the south to southeast throughout the TAF
period at around 5 to 10 knots, though SGF could briefly gust to
around 12 to 18 knots this afternoon and evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Rothstein
Hazardous weather outlook, May 17, 2:35 PM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
235 PM CDT Mon May 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
235 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Scattered showers and thunderstorms will continue this
  afternoon and tonight across the area. A few stronger storms may
  produce small hail and gusty winds, but should generally remain
  below severe limits. Heavy rain will accompany the
  thunderstorms and any repeated rainfall over the same locations
  could bring some localized flooding. Due to the expected
  scattered nature of the storms, widespread flooding is not
  expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Several additional rounds of showers and thunderstorms with
  heavy rain are expected through the end of the week. Most of
  this activity will also be scattered in nature and while some
  localized flooding will be possible, widespread flooding is not
  expected at this time.

  Some stronger storms may develop, but no widespread severe
  weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 17, 8:08 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FLASH FLOOD      1 WSW EUDORA            37.48N 93.56W
05/17/2021                   POLK               MO   LAW ENFORCEMENT

            EXCESSIVE RAIN CAUSED TURKEY CREEK TO FLOOD
            HIGHWAY W. OBSERVED BY MISSOURI HIGHWAY
            PATROL.

&&

CRAMER
Local storm report, May 17, 9:15 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLASH FLOOD      4 S BILLINGS            37.01N 93.56W
05/17/2021                   CHRISTIAN          MO   LAW ENFORCEMENT

            FLASH FLOODING OCCURRING ALONG A HEADWATER
            TRIBUTARY OF SPRING CREEK. WATER RESCUE IN
            PROGRESS ALONG PINE ROAD IN THE CHRISTIAN
            COUNTY PANHANDLE.

&&

CRAMER
Local storm report, May 17, 9:23 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     FLASH FLOOD      2 S PLEASANT HOPE       37.43N 93.28W
05/17/2021                   POLK               MO   LAW ENFORCEMENT

            FLASH FLOODING AT HIGHWAY H AND 564TH ROAD
            NEAR PLEASANT HOPE.

&&

CRAMER
Local storm report, May 17, 10:15 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      AURORA                  36.97N 93.72W
05/17/2021                   LAWRENCE           MO   EMERGENCY MNGR

            WIDESPREAD FLASH FLOODING ONGOING IN BOTH
            AURORA AND MARIONVILLE. ONE WATER RESCUE IN
            PROGRESS IN MARIONVILLE.

&&

CRAMER
Local storm report, May 17, 11:22 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     FLASH FLOOD      MARIONVILLE             37.00N 93.64W
05/17/2021                   LAWRENCE           MO   FIRE DEPT/RESCUE

            WIDESPREAD FLASH FLOODING WAS ONGOING IN
            MARIONVILLE. 5 HOMES WERE FLOODED, WHILE
            NUMEROUS WATER RESCUES WERE ALSO ONGOING.
            HIGHWAY 60 AND COUNTY ROAD 1140 WAS FLOODED,
            WHICH CONTRIBUTED TO A VEHICLE ACCIDENT WITH
            MULTIPLE INJURIES.

&&

CRAMER
Local storm report, May 17, 11:47 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     FLASH FLOOD      1 N VERONA              36.98N 93.80W
05/17/2021                   LAWRENCE           MO   LAW ENFORCEMENT

            WATER RESCUE IN PROGRESS. 5 PEOPLE ON A ROOF
            OF A HOUSE ESCAPING FLASH FLOODING.

&&

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:03 PM CDTFlash Flood WarningSGFGreene, Polk6 hr
May 17, 8:35 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone6 hr
May 17, 9:00 PM CDTFlash Flood WarningSGFGreene, Polk4 hr
May 17, 9:59 PM CDTRiver Flood WarningSGFCedar27 hr
May 17, 10:10 PM CDTFlash Flood WarningSGFLawrence6 hr
May 17, 10:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 18, 2:21 AM CDTAreal Flood WarningSGFBarry, Christian, Lawrence, Stone12 hr
May 18, 3:01 AM CDTRiver Flood WarningSGFSt. Clair5 days
May 18, 4:55 AM CDTAreal Flood WarningSGFDade8 hr
May 18, 7:34 AM CDTRiver Flood WarningSGFCedar7 hr
May 18, 5:16 PM CDTRiver Flood WarningSGFVernon40 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.